Magnesium that Won't Cause Diarrhea

by Raeann Peck
(Salt Lake City, Utah USA)

I've been taking (not regularly enough) a calcium and magnesium supplement derived from algae. A serving size of 3 tablets supplies only 70 mg of magnesium. I do sometimes eat raw almonds, a source of some magnesium.



Magnesium does not seem to agree with my gastric system. When I take any kind of magnesium supplement, or calcium/mag supplement other than the one described above, I experience sudden onset, urgent bouts of diarrhea.

Not good in traffic. Not good for someone wanting a life 10 feet away from a bathroom.

I do have an irregular heart beat (PACs and PVCs??) and I'm sure having magnesium that my body could tolerate would be a fine idea.

Do you have any suggestions?

Thanks,

Raeann

_______________________________________

Answer:

Hi Raeann,

That's actually a really easy one. You have two options:

1) Take an epsom salt bath or foot bath as described on the Epsom Salt Uses page.

2) You can get a product through this link called Transdermal Magnesium Gel.


You will absorb the magnesium right through your skin and avoid your gastrointestinal tract altogether. Easy solution!


Kerri Knox RN Immune Health Queen

Kerri Knox, RN- The Immune System Queen
Functional Medicine Practitioner
Immune System

Click here to read or post comments

Return to Question about Magnesium.

Problems Tolerating Magnesium

by melanie parana
(fairfax va)

I almost have the opposite effect from magnesium. I get horrible headaches, insomnia, and my neck hurts.

Why is this.

I believe I am deficient.

Click here to read or post comments

Return to Question about Magnesium.

300 mg of Glycinate Magnesium ....wow a moving experience

by bruce
(west Michigan)

I am having some liver inflammation issues which has cause mild-moderate skin and eyes Jaundice. My Potassium, magnesium, and calcium levels are in need of theraputic intervention.

My Naturaopathic Doctor put me on a powder drink. I take a full scoop during the day which has a 300 mg level of Glycinate Magnesium (Like taking 3000 mg of normal tablet Mag).

I have to work up to twice this in the next few days. The Magnesium gave me right away a lot of gas followed by lighter then normal stool. No pale or clay just a few shades lighter.

The bowel movement was not an option so to speak, I also have some mild itching....he tells me this is normal especially being my levels are so low. Can find a thing on this.....does it make sense....he also told me magnesium is vital in the healing my liver


Click here to read or post comments

Return to Question about Magnesium.

Magnesium and poop...

by M
(North Carolina)

I have a seven yr old boy who is suffering from ADHD symptoms and chronic loose stools. We have just started him on an (almost) gluten free and dairy free diet. We are still working on the hidden glutens, just to see if it makes a difference.

Anyway to the magnesium question. I really feel like he could benefit from Magnesium supplement, but every time I give him 200 mgs. His stool gets VERY runny, worse than usual. He was until recently taking a high quality mulitvitamin from new Zealand from a company called xtend-life. It had 100 mgs of magnesium. I have stopped giving it for the last few days, cause I don't know yet if it has gluten.

Thank you.

Click here to read or post comments

Return to Question about Magnesium.

Loose Stools from Magnesium

by Norma
(Canada)

I was having horrific charlie horses in my legs. I went to the doctor and he put me on 250 mg. - 2 each night. The charlie horses have disappeared magically, but I have very loose stools. I am beginning to feel I should wear Depends when I go out just in case I have an accident. Should I change to having 1 in the morning and 1 at night?

Click here to read or post comments

Return to Question about Magnesium.

Don't forget Diarrhea as a Symptom of Overdose of Magnesium

by Lisa
(Bellevue, Wa)

Thank you for your article. I have never-ever brought up a possible need for additional information (or a correction) to be added in an article, mainly because it can be very annoying. Your article is very thorough, and although you probably mentioned it somewhere else in your article (sorry, I read most of it, but have to get the kids up in a few minutes, so I couldn't read all of it and I'm speed typing now), I noticed that you didn't list diarrhea as one of the symptoms in the "Symptoms of Magnesium Overdose."

I've always heard that diarrhea, especially excessive diarrhea, can be one of the first symptoms of magnesium overdose. I have a condition that requires me to take magnesium, and I'm often doing the dance of not taking enough or taking a little too much; so unfortunately and embarrassingly, I am very familiar with this particular symptom. The only reason I uncharacteristically mention adding this symptom in the "Symptoms of Magnesium Overdose," is because diarrhea can potentially be so dangerous.

I noticed that you mentioned keeping hydrated and not taking it with laxatives, etc... so I'm sure you are aware of this symptom. I also know that most people looking for info. on the internet are in a hurry like me, and will likely jump down to the "Symptoms..." section, and move-on, so it would be most important that it's mentioned there. Another reason I Don't bring up a possible addition or correction to an author, is because I have diarrhea of the mouth (well I guess of the fingers since I'm typing), and tend to go on and on, when it probably could have been explained in just one sentence, so sorry.

You may have omitted it on purpose, so in that case please disregard this inappropriately long comment/question. Again, thank you for all of the information, I'm off to starting the almost impossible task of waking up my children, "Just one more minute, please Mommy?" :)

Click here to read or post comments

Return to Question about Magnesium.

Angstrom Magnesium and diarrhea

by Raine
(Boise, ID)

I have been experiencing heart racing for the last few weeks. I've had this before off and on during my life, but in 2005 I did a major overhaul in my diet and lifestyle, and since then have maintained these habits for the most part.

The basis of my diet is real, whole foods from organic/sustainable/grass-fed sources, and I follow the Weston A. Price model of nutrition very closely. For the most part, I have had great success with my diet. I am missing my gallbladder and appendix, and have been diagnosed as hypothyroid by my doctor via a blood test.

I've also had trouble conceiving the second time, and have fibrocystic breast condition, and do experience ovarian cysts sometimes during my menstrual cycle. Could this be endrometriosis?

I'm trying magnesium to alleviate the heart racing, and I'm wondering if Angstrom Magnesium can at all be a cause of diarrhea, of if I can expect any die-off symptoms from toxins like heavy metals (I was muscle-tested at my nutritional therapist's office, my M.D., and acupuncturist for the presence of heavy metals) being removed from my body.

I was using a health food store supplement with magnesium in it, which gave me diarrhea (Solaray, with magnesium oxide). Then, I tried Trace Minerals magnesium liquid, and I also experienced diarrhea when I took more than 400 mg daily. My symptoms have been improving a great deal, but they are still there. I normally get the heart racing in the middle of the night, and this kept me awake for nearly 4 consecutive weeks. I nearly lost my mind trying to keep my life together while not getting sleep each night.

Although I'm still having some sleep disturbance, it has improved a lot. I'm just wondering if I should be concerned about still having diarrhea. It seemed to resolve once I stopped taking both health food store magnesium brands - Solaray and Trace Minerals magnesium at the higher dose. I took the Trace Minerals while I was waiting to receive the Angstrom Magnesium in the mail. Now that I have received it and I've been taking it, I have been experiencing some diarrhea again, more mild this time.

My aunt who has also had these problems throughout her life and now takes the Calm product with good success said that the Angstrom Magnesium still has some effect on the digestive tract, even if it's not directly going into the colon and causing the laxative effect.

I just need to know if the Angstrom could possibly be causing diarrhea, or if this is most likely temporary and will pass. Also, should I expect to have some symptoms for a period of weeks to months until my deficiency is resolved? I read that this is the case, but just wondering if what I'm experiencing is still considered normal. I started the magnesium supplement a little over two weeks ago. Many thanks for your time.

- Raine Saunders
The Agriculture Society

Click here to read or post comments

Return to Question about Magnesium.

 

Search this Site
Custom Search

 


Vitamin D Fact Sheet
Free Vitamin D Fact Sheet by Getting
My Newsletter